Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 14, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Jul 23, 2025, 10:43 PM CDT for Worth County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2025, 10:43 PM CDT (03:43 UTC)
- Expired
- Jul 24, 2025, 4:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Worth County, IA
The radar
The Minneapolis radar (KMPX), 167 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 436 J/kg
- Mixed-layer CIN
- -269 J/kg
- Mixed-layer LCL
- 1246 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
769
WGUS53 KDMX 240343
FFWDMX
IAC195-240945-
/O.NEW.KDMX.FF.W.0014.250724T0343Z-250724T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1043 PM CDT Wed Jul 23 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Worth County in north central Iowa...
* Until 445 AM CDT Thursday.
* At 1043 PM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 4 and 6
inches of rain have fallen. Additional rainfall amounts of 1 to 3
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Northwood, Manly, Rice Lake, Fertile, Kensett, Grafton,
Hanlontown, Joice, Bolan, Northwood Municipal and Rice Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4326 9350 4350 9350 4350 9302 4326 9303
FLASH FLOOD...OBSERVED
$$
Hagenhoff2 follow-up statements
852
WGUS73 KDMX 240643
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
143 AM CDT Thu Jul 24 2025
IAC195-240945-
/O.CON.KDMX.FF.W.0014.000000T0000Z-250724T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Worth IA-
143 AM CDT Thu Jul 24 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT EARLY THIS
MORNING FOR WORTH COUNTY...
At 143 AM CDT, local law enforcement reported thunderstorms
producing heavy rain across the warned area. Between 5 and 7 inches
of rain have fallen. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is already occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Northwood, Manly, Rice Lake, Fertile, Kensett, Grafton,
Hanlontown, Joice, Bolan, Northwood Municipal and Rice Lake State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
For the latest waterway observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4326 9350 4350 9350 4350 9302 4326 9303
FLASH FLOOD...OBSERVED
$$
Hagenhoff924 WGUS73 KDMX 240941 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 441 AM CDT Thu Jul 24 2025 IAC195-240951- /O.EXP.KDMX.FF.W.0014.000000T0000Z-250724T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Worth IA- 441 AM CDT Thu Jul 24 2025 ...FLASH FLOOD WARNING WILL EXPIRE AT 445 AM CDT EARLY THIS MORNING FOR WORTH COUNTY... Flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. && LAT...LON 4326 9350 4350 9350 4350 9302 4326 9303 $$ Jimenez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 6:45 PM CDT, 3 hours 58 minutes earlier. Its key messages:
- Hot and humid conditions continue today.
- Line of thunderstorms moves through tonight into tomorrow morning, bringing potential for damaging winds and heavy rainfall. Greatest severe risk over northwestern Iowa but strong winds are possible area-wide.
- Lingering showers and storms into Thursday morning, with additional development over southern Iowa Thursday afternoon and evening. Few strong storms are possible along the border.
Area forecast discussion, Jul 23, 6:45 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Wed Jul 23 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Hot and humid conditions continue today. - Line of thunderstorms moves through tonight into tomorrow morning, bringing potential for damaging winds and heavy rainfall. Greatest severe risk over northwestern Iowa but strong winds are possible area-wide. - Lingering showers and storms into Thursday morning, with additional development over southern Iowa Thursday afternoon and evening. Few strong storms are possible along the border. && .DISCUSSION... Issued at 231 PM CDT Wed Jul 23 2025 Hot and humid conditions are generally on track today, with temperatures already in the upper 80s to low 90s and dewpoints in the mid to upper 70s resulting in heat indices in the upper 90s to around 100. Clear skies will allow for further surface heating and boundary layer mixing through the afternoon, as is indicated by the breezy southerly winds. Fortunately, mixing should also help to diffuse some of the muggy dewpoints, partially induced by the moist soils and evapotranspiration. Therefore, while heat indices will increase with the increasing temperatures, there will be competing forces keeping them from growing linearly. The heat advisory remains in effect until 8pm this evening. Another contributor to the high dewpoints is the increasing moisture transport being provided by southerly flow around the broad upper ridging in the southeast CONUS. Around this ridging will be an upper level shortwave lifting northeastward through the upper Missouri and Mississippi valley regions. This will pull a southwest to northeast oriented boundary southeastward through the state, providing forcing for storms this evening. These will begin to our west and drift into the state around or after sunset. The combination of storms in a moist, 2+ inch PWAT environment aloft and a well-mixed boundary layer near the surface will introduce the risk for efficient cold pool production through evaporative cooling. With the initial storms in Nebraska, South Dakota, and northwest Iowa , this will bring concern for damaging winds as storms initially develop and precipitate into the 900-1000+ J/kg DCAPE environment. However, as the cold pool(s) develop, the kinematic environment will struggle to maintain these storms with a negligible 0-6 km shear of ~20 kts and a 0-3 km shear vector oriented roughly parallel to slightly off the surface boundary. This, in conjunction with diminishing low level lapse rates as the surface inversion sets up, will limit the severe risk as storms progress south and east through the night. Therefore, the greatest risk for damaging winds in our forecast area will be northwestern portions of the state this evening, with diminishing risk further south and east. That said, with the low level jet ramping up, 0-3 km shear magnitudes will be increasing some, which could give cold pools slightly better low level shear to take advantage of. Of course, the orientation of the shear won't be favorable for much of the storms, but any more northeastward propagating cold pools/features could still pose a risk for stronger wind gusts farther into central Iowa. This is assuming the main cold pool doesn't race out and undercut the storms before this occurs, but just something to keep an eye on. Finally, in addition to the wind threat, storms will be efficient rainers with heavy rainfall rates, which could pose an isolated ponding/flash flood risk. Storms will be progressive with the cold pool, but any lingering low level jet convection behind the main line could prolong heavy rain concerns tonight. With the respectable 25 to 35 kt LLJ nosed into the state tonight, rain & thunderstorms will persist along this front overnight and into the early Thursday morning hours. Any post frontal storms will be developing in worked over air and will have less instability available to them, lessening the severe weather risk. You can never really rule out a stronger storm on the nose of the low level jet, but fortunately, once the jet stops providing a source of lift storm chances will diminish into mid-morning. This will not be the end of precipitation chances for the day though, as the surface boundary settles somewhere over southern Iowa/northern Missouri. This front will become the focal point for redevelopment through the day and into Thursday evening, with additional storm chances central and south. The greatest severe weather risk will be with the higher instability axis south of the boundary, which is currently progged over southeast Iowa into northern Missouri. Depending on the extent of the storms tonight, this could push the boundary even farther south tomorrow, keeping most of the storms out of the area. Damaging winds will be a concern with any stronger storms. Intermittent rain and thunderstorm chances continue into Friday, although confidence is low on details given reliance on previous rounds of precipitation. As we get into the weekend, temperatures also look to warm again, especially on Sunday. Assuming this trend stays on track, heat headlines may be required again this weekend, but will hash out the weekend forecast in future discussions. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 645 PM CDT Wed Jul 23 2025 A line of thunderstorms will move from northwest to southeast across the state this evening and overnight into Thursday morning. Severe storms are possible, especially in northwest Iowa, with storms diminishing in strength with time. MVFR to IFR cloud cover will move in behind the storms, lasting through the rest of the TAF period. Additional scattered showers and thunderstorms are possible through the day tomorrow, and especially in the afternoon in southern Iowa. Given uncertainty in the placement of the second round of storms, have kept from TAFs for now. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for IAZ004>007- 015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097. && DISCUSSION...Dodson AVIATION...Hagenhoff
Hazardous weather outlook, Jul 23, 2:47 PM CDT, 7 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 247 PM CDT Wed Jul 23 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-242000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 247 PM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A heat advisory is in effect for the area until 8 PM. Please refer to the National Weather Service website at weather.gov/desmoines for further details. There is a slight risk (level 2 of 5) for severe weather in northwest Iowa, followed by a marginal risk for the remainder of northern and western Iowa. Damaging winds will be the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return at intervals from Thursday into Saturday. The overall severe weather threat will be monitored in the coming days. Hot and humid conditions return this weekend, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotters may be needed today.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:06 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Boone, Calhoun, Carroll, Dallas, Greene and 3 more | 39 min |
| Jul 24, 12:23 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Boone, Cass, Dallas, Greene and 2 more | 52 min |
| Jul 24, 12:45 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Greene, Guthrie, Polk, Story | 45 min |
| Jul 24, 8:36 AM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 3 days |
| Jul 24, 9:54 AM CDT | River Flood Watch | DMX | Black Hawk, Bremer, Butler | 20 hr |
| Jul 24, 9:54 AM CDT | River Flood Watch | DMX | Black Hawk | 45 hr |
| Jul 24, 9:54 AM CDT | River Flood Watch | DMX | Black Hawk | 4 days |
| Jul 24, 9:54 AM CDT | River Flood Watch | DMX | Poweshiek, Tama | 4 days |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.